For many women with acne (especially hormonal acne), the birth control pill can be a total god-send.
What it does is completely override your natural hormones with the synthetic ones that it provides, forcing your cycle into a steady state. Without fluctuations, there is much less opportunity for hormonal acne to be triggered.
However, as we all know, the birth control pill can have a huge range of unpleasant side effects.
And for a good chunk of women, they are going to have to stop the pill at some point in their lives, either because they want to have a baby, they can’t stand the side effects any longer, or just because they feel like they’ve been on it a little too long.
But What Happens After Quitting the Pill?
Well, most women, if they were suffering with acne before, then the acne is going to come back, and often much worse than it ever was. After all, the pill is just a band-aid cover up, not an actual remedy that gets to the root cause of acne.
And for some women, coming off the pill can cause acne in itself. Women who never had a problem with acne are suddenly breaking out in droves after coming off the pill.
This is because your body got so used to the powerful synthetic hormones, that once those are suddenly withdrawn, your body just doesn’t know how to “listen” to its own natural rhythm anymore. This can cause crazy hormonal fluctuations and a stable full of spots.
For most women, the heightened breakouts will naturally subside within six months to a year and a half after stopping.
But for anyone who has ever suffered with acne, that’s an unacceptably long time, and understandably has a lot of women running back to the pill and feeling trapped!
So what to do? How do you get off the pill successfully, while avoiding a serious acne breakout after?
Plan Ahead and Start Getting to the Root Cause Now
The best thing you can do is starting getting to the root cause of acne now, before you quit.
When you’re not on the pill, hormonal acne is caused by an imbalance in the hormone levels.
Luckily hormones are not independent of the rest of the body… if you give your body the tools it needs to be healthy (a nutritious diet, sleep, exercise, stress relief, etc), then it will regulate your natural hormones and you’ll see far fewer breakouts.
Of course once you start taking care of your body, it won’t happen in an instant. It takes time to heal. But if you start now, before you get off the pill, your body will be much more capable of handling the withdrawal period after you quit.
You may still see some breakouts, but you will get back on track much quicker than if you hadn’t prepared at all.
For more help, I have a whole library of books and courses to help you get on track with a healthy lifestyle to make sure you have the clear skin you deserve.
Wean Off The Pill
There is another trick you can try that has been downright incredible in helping women avoid post-pill breakouts.
Of course, you have to be reading this before you’ve already quit!
Basically, instead of quitting cold turkey, you wean off the pill over the span of several months – gradually lowering your dose until you’re completely off it.
You do this by cutting down the pills with a razor blade or sharp knife… for a couple months you take 3/4 of a pill, then for a couple months 1/2, then 1/4 and then eventually none. (It goes without saying, but make sure you are using another form of contraception while doing this).
Doing this allows your body to get used the change gradually, making it less likely to go nuts on you (which often happens when you suddenly go from lots of hormones down to none).
Check out this video I made years ago on the topic, but more importantly check out all the comments… it’s become like a support / success group for women who are weaning.
Support your Progesterone
For many women, the big hormonal imbalance that occurs after stopping the pill is that their progesterone is very low compared to their estrogen and other hormones.
What this does is tips your body in favour of turning testosterone into its acne causing form called DHT.
So getting your progesterone back in line is important.
One supplement that can help is a B Complex, as B6 in particular is depleted by the pill, and B6 supports progesterone production. (I recommend Thorne Stress B Complex… sometimes cheap B complexes can promote acne rather than help, so go for a quality one)
Another supplement that you may find helpful is vitex (also known as agnus castus or chasteberry), although I suggest waiting a month or two after finishing the pill to start this.
You should also work hard on stress reduction techniques, as stress is a direct antagonist to progesterone production.
And finally, make sure you are eating enough healthy fats in your diet. Low fat diets are not helpful for hormonal balance, as your body actually creates sex hormones from fats.
Consider a Candida Cleanse, or Take a Probiotic at the Least
Something else that the pill does is harm the colonies of good bacteria inside your gut.
Why is this important?
Because your gut is very connected to your skin, and is a huge source of body-wide inflammation. The more inflamed your body is, the more inflamed your acne will get.
At the very least, you should get on some probiotic supplements asap.
Be Patient and Stay Positive
While you may still have some ups and downs with your skin after coming off of the pill, with these techniques you should be able to avoid a mega breakout.
If you are getting a bit of acne, be patient and stay positive! If you keep up with the program, you’ll start to see your skin turn around.
After all, to me the worst thing is feeling like you’re trapped on something you don’t want to be on. It is much more rewarding and lasting to treat the root of the issue and have the clear skin you want no matter what!
What helped you get off the pill successfully, and/or clear up your post-pill acne?